Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 151, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Mar 6, 2024, 10:02 AM EST for Cobb County, Fulton County, Georgia. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2024, 10:02 AM EST (15:02 UTC)
- Expired
- Mar 6, 2024, 9:08 PM EST
- In force
- 11 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cobb County, GA, Fulton County, GA
The radar
The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chattahoochee River at US 41 at Atlanta (VIXG1). The gauge peaked at 15.71 ft at Mar 6, 2024, 2:00 PM EST.
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02335990, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
256
WGUS42 KFFC 061502
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1002 AM EST Wed Mar 6 2024
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Chattahoochee River at US 41 at Atlanta affecting Fulton and Cobb
Counties.
For the Chattahoochee River Basin...including Helen, Dahlonega,
Cornelia, Buford, Buford, Suwanee, Suwanee, Chattahoochee River
upstream McGinnis Ferry Rd, Norcross, Chattahoochee River above
Roswell, Roswell, Powers Ferry & I285 Atlanta, Smyrna, Chattahoochee
River below Morgan Falls Dam, Atlanta, Atlanta, Atlanta, Atlanta,
Fairburn, Whitesburg, Fairplay, Whitesburg, Whitesburg, Franklin,
Corinth, Hammett Rd below Hogansville, Franklin, West Point,
Columbus, Union, Omaha...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued this evening at 1015 PM EST.
&&
GAC067-121-070315-
/O.NEW.KFFC.FL.W.0151.240306T1502Z-000000T0000Z/
/VIXG1.1.ER.240306T1211Z.240306T1445Z.000000T0000Z.NO/
1002 AM EST Wed Mar 6 2024
...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...
* WHAT...Minor flooding is occurring.
* WHERE...Chattahoochee River at US 41 at Atlanta.
* WHEN...From this morning until further notice.
* IMPACTS...At 16.0 feet, Minor flooding expands in the woodlands
and affects large portions of the Chattahoochee National
Recreation Area along the river upstream and downstream from the
gage on Cobb Parkway. The flood waters will be around one foot
deep over portions of the access road to the recreation area.
* ADDITIONAL DETAILS...
- At 9:45 AM EST Wednesday the stage was 15.5 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:45 AM EST Wednesday was 15.5 feet.
- Forecast...No forecast is available for this location.
- Flood stage is 14.0 feet.
- Flood History...This crest compares to a previous crest of
16.1 feet on 02/07/2020.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3392 8447 3391 8440 3382 8442 3383 8449
$$2 follow-up statements
785
WGUS82 KFFC 062007
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
307 PM EST Wed Mar 6 2024
...The Flood Warning continues for the following rivers in Georgia...
Chattahoochee River at US 41 at Atlanta affecting Cobb and Fulton
Counties.
For the Chattahoochee River Basin...including Helen, Dahlonega,
Cornelia, Buford, Buford, Suwanee, Suwanee, Chattahoochee River
upstream McGinnis Ferry Rd, Norcross, Chattahoochee River above
Roswell, Roswell, Powers Ferry & I285 Atlanta, Smyrna, Chattahoochee
River below Morgan Falls Dam, Atlanta, Atlanta, Atlanta, Atlanta,
Fairburn, Whitesburg, Fairplay, Whitesburg, Whitesburg, Franklin,
Corinth, Hammett Rd below Hogansville, Franklin, West Point,
Columbus, Union, Omaha...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
late tonight at 315 AM EST.
&&
GAC067-121-070815-
/O.CON.KFFC.FL.W.0151.000000T0000Z-000000T0000Z/
/VIXG1.1.ER.240306T1211Z.240306T1900Z.000000T0000Z.NO/
307 PM EST Wed Mar 6 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...
* WHAT...Minor flooding is occurring.
* WHERE...Chattahoochee River at US 41 at Atlanta.
* WHEN...Until further notice.
* IMPACTS...At 16.0 feet, Minor flooding expands in the woodlands
and affects large portions of the Chattahoochee National
Recreation Area along the river upstream and downstream from the
gage on Cobb Parkway. The flood waters will be around one foot
deep over portions of the access road to the recreation area.
* ADDITIONAL DETAILS...
- At 2:45 PM EST Wednesday the stage was 15.6 feet and falling.
- Recent Activity...The maximum river stage in the 24 hours
ending at 2:45 PM EST Wednesday was 15.7 feet.
- Forecast...The river will continue to fall.
- Flood stage is 14.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3392 8447 3391 8440 3382 8442 3383 8449
$$736 WGUS82 KFFC 070208 FLSFFC Flood Statement National Weather Service Peachtree City GA 908 PM EST Wed Mar 6 2024 ...The Flood Warning is cancelled for the following rivers in Georgia... Chattahoochee River at US 41 at Atlanta affecting Cobb and Fulton Counties. GAC067-121-070315- /O.CAN.KFFC.FL.W.0151.000000T0000Z-240307T0208Z/ /VIXG1.1.ER.240306T1211Z.240306T1900Z.240307T0015Z.NO/ 908 PM EST Wed Mar 6 2024 ...FLOOD WARNING IS CANCELLED... The Flood Warning is cancelled for the Chattahoochee River at US 41 at Atlanta. * ADDITIONAL DETAILS... - At 8:45 PM EST Wednesday the stage was 13.4 feet. - Forecast...No forecast is available for this location. - http://www.weather.gov/safety/flood && LAT...LON 3392 8447 3391 8440 3382 8442 3383 8449 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 9:43 AM EST, 19 minutes earlier.
Area forecast discussion, Mar 6, 9:43 AM EST, 19 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 943 AM EST Wed Mar 6 2024 .UPDATE... Issued at 932 AM EST Wed Mar 6 2024 Surface low pressure will continue to pull off to the east this morning. The heavier rainfall has tapered off from west to east. However lingering showers, associated with a potent shortwave in the mid levels, will continue through the remainder of the morning into the early afternoon. Radar estimates that 3 to 4 inches of rain fell between downtown Atlanta and the airport. No major changes needed to the ongoing forecast. && .SHORT TERM... (Today through Thursday) Issued at 314 AM EST Wed Mar 6 2024 Key Messages: - Rainfall should end in Georgia this evening, with storm total rainfall amounts in the 0.5 to 2.5 inch range. - Isolated to scattered thunderstorms may occur in central Georgia between noon and 8 PM today. Through this Evening: A shortwave trough and associated surface low will continue to pull through Georgia today. The core area of isentropic lift and deepest moisture just ahead of the trough should push from Georgia into South Carolina this morning. This zone was evident in the large cohesive precipitation shield on radar this morning. After this feature exits the state any precipitation should become more showery in nature. The core of the shortwave trough should help generate precipitation over northern Georgia as it move through during the late morning and early afternoon. Further south in central Georgia some of the showery precipitation could turn into thunderstorms. Over the last 24 hours we've seen a slight slowing of the shortwave trough and a shift towards better instability in the CAM guidance (00Z HREF MUCAPE values between 500 & 1250 J/kg). These trends combined with the potential for partial clearing have increased our confidence in the potential for thunderstorms between noon and 8 PM today. A couple of stronger storms can't be ruled out, but in general shear profiles aren't overly supportive of severe convection. Locations from Macon eastward have the best shot at a thunderstorm this afternoon. Tonight & Thursday: Weak upper level ridging should develop during this period, ahead of the next significant upper level trough that has penciled itself in for a weekend visit to Georgia. With upper level ridging in place we can expect a return to dry weather tonight and Thursday. Lighter winds tonight may combine with moisture from recent rainfall to produce patchy fog Thursday morning. Any clearing in the cloud cover tonight may amplify the fog potential. Fair skies on Thursday and a lack of a significant push of cooler air behind today's shortwave trough should allow high temperatures to climb into the low to mid 70s on Thursday. This would be 6 to 12 degrees above seasonal averages. Albright && .LONG TERM... (Thursday night through Tuesday) Issued at 314 AM EST Wed Mar 6 2024 Key Messages: - Heavy rainfall and flooding potential will increase Friday, particularly Friday night into Saturday. - Cooler and drier weather will return by Sunday into early next week. Wet weather will make a quick return to start the long term forecast period. A southern stream shortwave will be lifting from the Southern Plains into the Mid-Mississippi Valley on Friday while at the surface a low pressure system will lift northeastward from the Arklatex region. A slug of deep moisture will surge northward in advance of this system with PWATs increasing to 1.5 to 1.75" by Friday evening into Friday night. This will be the time of most concern for heavy rainfall that will lead to flooding concerns, particularly where an axis of enhanced rainfall amounts occurs along and north of where the warm frontal boundary becomes stationary. While the exact area of this heaviest rainfall remains in flux, expect flooding potential to be maximized within this band. A Slight Risk for enhanced rainfall has been maintained for Day 3 from WPC, though some potential for an upgrade exists as this event gets closer over the next couple of days as confidence increases. Aside from the primary heavy rainfall concern, the severe thunderstorm potential setup remains muddled at this point. However, some window for a severe threat could manifest on Saturday ahead of the surface cold front if sufficient SBCAPE can lift northward into portions of the area. The most likely area for this potential remains in southern portions of the CWA. Dry and much quieter conditions then build in by Sunday and look to last at least for a few days. Northwest flow aloft and high pressure at the surface will characterize the early week period. Chillier temperatures can be expected from Sunday into Monday with temperatures beginning a warming trend by Tuesday. RW && .AVIATION... (12Z TAFS) Issued at 633 AM EST Wed Mar 6 2024 Mixed LIFR, IFR and MVFR (ceilings 400-2500 ft AGL and visibility 3 to P6SM) conditions should continue in the region through 22Z today. The lowest ceilings and visibilities should be focused over northeast Georgia after 16Z today. Rain showers will also continue through 00Z Thursday, though they will decrease in coverage as today progresses. Isolated to scattered thunderstorms are possible in central Georgia between 18Z today and 01Z Thursday. Areas of fog may develop after 04Z Thursday. Prevailing northwest winds (300-340 degree) at 2 to 10 kt should occur between 16Z today and 12Z Thursday. //ATL Confidence...12Z Update... Overall confidence in the KATL TAF is moderate. Low confidence in the fog forecast after 04Z Thursday. High confidence in the wind forecast after 16Z today. Moderate confidence in the precipitation, visibility and ceiling forecasts. Albright && .PRELIMINARY POINT TEMPS/POPS... Athens 48 73 51 68 / 10 0 0 20 Atlanta 51 72 54 69 / 10 0 0 20 Blairsville 46 69 50 61 / 10 0 0 30 Cartersville 48 72 52 70 / 10 0 0 30 Columbus 52 77 55 77 / 10 0 0 30 Gainesville 49 72 52 66 / 10 0 0 20 Macon 51 74 54 74 / 10 0 0 10 Rome 48 74 51 71 / 10 0 0 40 Peachtree City 50 74 53 71 / 10 0 0 20 Vidalia 53 75 55 76 / 20 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NListemaa LONG TERM....RW AVIATION...Albright
Hazardous weather outlook, Mar 6, 9:45 AM EST, 17 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 945 AM EST Wed Mar 6 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 945 AM EST Wed Mar 6 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Minor river and creek flooding will continue through the day as water levels recede from the overnight heavier rainfall. Isolated to scattered thunderstorms are expected in central Georgia this afternoon. While severe weather is not anticipated at this time, a couple of stronger storms can't be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another storm system will bring widespread rainfall to the region between Friday afternoon and Sunday morning. Additional rainfall amount between 1 and 4 inches are expected. Given the current saturation of our local soils, this rainfall may lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Mar 6, 9:10 AM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
910 AM EST Wed Mar 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM Flash Flood 1 S Roswell 34.00N 84.37W
03/06/2024 Fulton GA Emergency Mngr
Azalea Dr closed between Atlanta Rd/SR-9 and
Willeo Rd due to flooding.
&&
LNMLocal storm report, Mar 6, 9:17 AM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
917 AM EST Wed Mar 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Flash Flood 2 S Cascade Heights 33.70N 84.47W
03/06/2024 Fulton GA Emergency Mngr
Water rescue performed along Arthur Langford
Pkwy near the I-75/I-85 interchange.
&&
LNMThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:33 AM EST | Flash Flood Warning | FFC | Clayton, DeKalb, Fayette, Fulton, Gwinnett, Henry and 1 more | 6 hr |
| Mar 6, 4:12 AM EST | River Flood Warning | FFC | Forsyth | 15 hr |
| Mar 6, 4:13 AM EST | River Flood Warning | FFC | DeKalb | 6 hr |
| Mar 6, 4:28 AM EST | River Flood Warning | FFC | DeKalb, Fulton | 6 hr |
| Mar 6, 4:56 AM EST | River Flood Warning | FFC | DeKalb | 5 hr |
| Mar 6, 4:56 AM EST | River Flood Warning | FFC | DeKalb | 5 hr |
| Mar 6, 5:18 AM EST | River Flood Warning | FFC | DeKalb, Fulton | 5 hr |
| Mar 6, 5:25 AM EST | River Flood Warning | FFC | Gwinnett | 5 hr |
| Mar 6, 5:28 AM EST | River Flood Warning | FFC | Cobb, Fulton | 7 hr |
| Mar 6, 5:31 AM EST | River Flood Warning | FFC | Gwinnett | 8 hr |
| Mar 6, 5:41 AM EST | River Flood Warning | FFC | Gwinnett | 5 hr |
| Mar 6, 5:43 AM EST | River Flood Warning | FFC | DeKalb | 5 hr |
| Mar 6, 6:18 AM EST | River Flood Warning | FFC | Gwinnett | 4 hr |
| Mar 6, 6:22 AM EST | River Flood Warning | FFC | Fulton | 6 hr |
| Mar 6, 6:41 AM EST | River Flood Warning | FFC | Gwinnett | 20 hr |
| Mar 6, 9:54 AM EST | River Flood Warning | FFC | Cobb, Fulton | 10 hr |
| Mar 6, 9:59 AM EST | River Flood Warning | FFC | Fulton | 4 hr |
| Mar 6, 11:17 AM EST | River Flood Warning | FFC | DeKalb | 10 hr |
| Mar 6, 11:21 AM EST | River Flood Warning | FFC | Gwinnett, Walton | 4 hr |
| Mar 6, 12:17 PM EST | River Flood Warning | FFC | DeKalb, Rockdale | 61 min |
| Mar 6, 1:38 PM EST | River Flood Warning | FFC | Newton, Rockdale | 53 min |
| Mar 6, 2:25 PM EST | River Flood Warning | FFC | Barrow, Jackson | 3 days |
| Mar 6, 2:32 PM EST | River Flood Warning | FFC | DeKalb, Rockdale | 8 hr |
| Mar 6, 3:20 PM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 55 hr |
| Mar 6, 3:20 PM EST | River Flood Warning | FFC | Fayette, Spalding | 5 days |
| Mar 6, 4:21 PM EST | River Flood Warning | FFC | Carroll, Coweta, Heard | 54 hr |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.